- Bleeding - obviously, inhibiting coagulation factors raises the possibility of bleeding, especially if there are other concomitant risk factors (like aspirin usage, thrombocytopenia or peptic ulcers).
- Osteoporosis - this is a risk only with prolonged (> 5 months) usage of heparin, and its pathogenesis is multifactorial.
- Heparin-induced thrombocytopenia
The latter is not uncommon with heparin usage - between 1 and 5% of patients are affected. Conversely, of all drug-induced thrombocytopenias, heparin is the commonest inciting agent. Both the "unfractionated" and "low molecular weight" forms of heparin are culpable.
Heparin causes loss of platelets by immune mechanisms. Specifically, heparin seems to bind to a platelet protein called platelet factor 4 (PF4). It appears that this combination of heparin + PF4 is antigenic, and the resultant IgG antibodies bind there. As the platelets make their way through the spleen, it identifies the antibody-coated platelets as foreign and promptly has them removed from the circulation. Hence the thrombocytopenia.
Counterintuitively, heparin-induced thrombocytopenia is also a risk factor for thrombosis. This is because platelets have receptors for the Fc portion of antibodies (i.e. the opposite end from the specific antigen-binding bit), and thus a single IgG antibody can bind two platelets together at once, like this:
Since there are numerous IgG molecules, platelets can quickly aggregate, which in turn triggers activation and hence thrombosis. This can be life-threatening on occassion, particularly if it involves the arterial side of things. What's more, the whole process uses up more platelets, further aggravating the thrombocytopenia.